Oticon Alta

Hearing Loss Causes: Aspirin, Tylenol, & Advil with NSAIDs

Over-the-counter analgesics like acetaminophen (Tylenol), ibuprofen (Advil), and alicylate (aspirin) are the three most commonly used drugs in the United States. 

However, the findings of a recent study published in The American Journal of Medicine suggest that regular use of these analgesics, along with non-steroidal anti-inflammatory drugs (NSAIDs) by men under the age of 60, could be ototoxic, which means they can be harmful to our hearing. 

Study authors noted a 33 percent increase in the risk of hearing loss with long-term use of aspirin, a 61 percent increase with NSAIDs, and a 99 percent increase on acetaminophen /paracetamol. 

These medications join a long list of drugs that are known to cause or worsen hearing loss, tinnitus, or balance problems. Ototoxic meds include (but are not limited to) commonly prescribed antibiotics, diuretics, chemotherapy drugs, anesthetics, and medications for heart, ulcers, depression, anxiety disorders, and many other conditions. 

To learn more about the risk of these medications and how they cause hearing loss visit: Feeling Achy? Caution, Reaching for Painkillers May Cause Hearing Loss

Share this Article

Comment

Related Content
Sign Up for Our eNewsletter
Our free eNewsletter is delivered to your inbox every two weeks - it’s the best way to stay informed about what’s new at Healthy Hearing!